Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 2, NWS Amarillo, TX

January 17, 2020Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Jan 17, 2020, 2:34 PM CST for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2020, 2:34 PM CST (20:34 UTC)
Expired
Jan 17, 2020, 7:00 PM CST
In force
4 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS74 KAMA 172034
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
234 PM CST Fri Jan 17 2020

OKZ001-TXZ001-006-180100-
/O.NEW.KAMA.WI.Y.0002.200117T2034Z-200118T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
234 PM CST Fri Jan 17 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In Oklahoma, Cimarron County. In Texas, Dallam and 
  Hartley Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
981 
WWUS74 KAMA 180045
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
645 PM CST Fri Jan 17 2020

OKZ001-TXZ001-006-180145-
/O.EXP.KAMA.WI.Y.0002.000000T0000Z-200118T0100Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
645 PM CST Fri Jan 17 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

Sustained wind speeds and wind gusts have begun to diminish this
evening. Therefore, the Wind Advisory will be allowed to expire at
7 PM.

$$

Schneider

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 17, 11:25 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 17, 11:25 AM CST, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1125 AM CST Fri Jan 17 2020

.AVIATION...
Southwest winds will continue around 25 knots with higher gusts
through the afternoon. Winds will decrease some as they turn more
to the west this evening, Then winds should decrease to 10 knots
or less as they turn to the northwest and north early Saturday
morning. Skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 631 AM CST Fri Jan 17 2020/

UPDATE...

Based on current trends, we have trimmed back the PoPs across the
Panhandles. Latest radar trends have shown a significant decrease
in precipitation, and water vapor imagery continues to show dry
air pushing in from the west. Our upper air sounding showed a
strong warm nose (~10C) with dry-ish air (3C-5C dewpoint
depression) above the warm nose, so trimming back precipitation
chances seems reasonable given all the details.

Guerrero

PREV DISCUSSION... /Issued 550 AM CST Fri Jan 17 2020/

AVIATION...

Unfavorable flying conditions are expected through the morning
hours with IFR/LIFR conditions expected at the terminals for low
ceilings and/or limited visibility. Water vapor imagery from
GOES-16 continues to show dry air infiltrating in from the west
through New Mexico. Dry air will eventually lead to mostly clear
skies today. Breezy wind speeds will also result today as a cold
front passes over the region. The boundary will also result in
wind speeds veering further through the day/evening hours;
eventually becoming northerly tonight.

Guerrero

PREV DISCUSSION... /Issued 357 AM CST Fri Jan 17 2020/

DISCUSSION (today through Thursday)...

Overview:

1) Potential Impacts:

* Icy/slick roads causing hazardous driving conditions for this
  morning's commute.
* Snowfall potential Wednesday night and Thursday night, but impacts
  look to be minimal at this time.

2) Roundup of the next 7 days:

Highest potential impacts are expected in the now/short term as
freezing rain continues across the area. This will impact the
morning commute for nearly the entire combined Panhandles as
precipitation has been ongoing for several hours now. This means
areas that have seen precipitation end could still have icy roads
from earlier rain/freezing. Precipitation is expected to end west
to east through the morning hours, but eastern parts of the
Panhandles may see precipitation linger into the early afternoon
hours. We will see mostly rain falling, but there could be a few
areas of freezing rain ongoing as low level temperatures struggle
to get above freezing. Thereafter the forecast is pretty quiet
through the weekend and early next week. Precipitation chances
increase again on Tuesday (rain), and then again Wed night
through Thursday night. Wednesday night and Thursday night
temperatures look to be cold enough to support snowfall chances,
but it doesn't look like impacts are expected to be very high at
this time for any of those aforementioned time periods.

More detailed information:

1) Today:

Looking at satellite water vapor imagery, we can see troughing over
the west coast with dry air pushing eastward through the Desert
Southwest. This dry air is expected to continue pushing eastward and
eventually through the forecast area. The resulting dry air will end
our precipitation chances by early afternoon. In fact, a lot of the
combined Panhandles should see plenty of sunshine this afternoon;
however, far eastern/southeastern parts of the Texas Panhandle may
not see much sun. Temperatures across central and eastern parts of
the Panhandles are expected to slowly warm through the morning
hours, but some areas are not going to see those level temperatures
rise quick enough, so pockets of freezing rain may mix in with
the light rain. Overall, a good portion of the forecast area saw
precipitation, so icy/slick roads are a big concern for the
morning commute.

2) Mid/Late Next Week Snowfall Potential:

Forecast gets a little tricky by mid week. Can't go into too much
detail as plenty of uncertainty is in place for Day6-Day7. At this
time leaning towards the ensembles and therefore going with at least
a mention of snowfall chances mid to late next week. With several
members showing some QPF its hard to lean against some chance. In
the deterministic model world, the upper level pattern (for at
least the western CONUS) is fairly consistent through roughly
Tuesday. Models diverge from one another very noticeably from mid
week onward. All of the deterministic models have an upper level
disturbance passing somewhere over the Central/Southern Plains.
The placement of the impulse and associated surface low will be
key for determining our precipitation chances. H85 temperatures
indicate much of the forecast area could be below 0C, and surface
temperatures look to be below freezing as well during the
overnight periods. Cannot rule out snow for the forecast area.
Surface cyclogenesis location and timing will be key
(frontogenesis, dry air, cold air, etc) as to determining our
precipitation type/timing. Taking an early stab at snowfall
location, the northwestern third to half of the forecast area
would be favored Wednesday night, with most of the forecast area
looking at some snowfall potential Thursday night. Way too early
to have any confidence in amounts, but certainly some accumulating
snowfall looks possible as overnight temperatures get into the
20s and low 30s.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, Jan 17, 11:12 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1112 AM CST Fri Jan 17 2020

OKZ001>003-TXZ001>020-317-180515-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1112 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jan 17, 9:33 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
933 AM CST FRI JAN 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FREEZING RAIN    14 SSE WAKA             36.10N 100.95W
01/16/2020  E0.10 INCH       OCHILTREE          TX   PUBLIC

0456 PM     SNOW             TEXLINE                 36.38N 103.02W
01/16/2020  M1.0 INCH        DALLAM             TX   PUBLIC

0524 PM     FREEZING RAIN    2 NNW BUSHLAND          35.22N 102.08W
01/16/2020  E0.10 INCH       POTTER             TX   NWS EMPLOYEE

0908 PM     FREEZING RAIN    DUMAS                   35.86N 101.96W
01/16/2020  E0.05 INCH       MOORE              TX   SOCIAL MEDIA

            BRIDGES HAVE GLAZE OF ICE FROM CHERRY TO HASTINGS

0937 PM     FREEZING RAIN    GUYMON                  36.69N 101.48W
01/16/2020  E0.10 INCH       TEXAS              OK   SOCIAL MEDIA

            GUYMON OHP TAGGING WRECKS IN THE OKLAHOMA PANHANDLE AND
            MOVING ON TO THE NEXT WRECK. NUMEROUS VEHICLE ACCIDENTS
            IN THE OKLAHOMA PANHANDLE.

0600 AM     FREEZING RAIN    7 ESE BUSHLAND          35.17N 101.94W
01/17/2020  E0.10 INCH       RANDALL            TX   NWS EMPLOYEE

            SIDEWALKS COMPLETELY COVERED IN ICE

0600 AM     FREEZING RAIN    TEXLINE                 36.38N 103.02W
01/17/2020  E0.10 INCH       DALLAM             TX   CO-OP OBSERVER

0600 AM     FREEZING RAIN    BOOKER                  36.46N 100.54W
01/17/2020  E0.40 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

            HIGHWAY 23 WAS SHEET OF ICE IN BOOKER AND TOWARD THE
            NORTH.

0700 AM     FREEZING RAIN    8 SSE AMARILLO          35.10N 101.76W
01/17/2020  E0.10 INCH       RANDALL            TX   NWS EMPLOYEE

            WHITAKER ROAD ICED OVER BETWEEN LOOP 335 AND CLAUDE
            HIGHWAY

0725 AM     FREEZING RAIN    BOISE CITY              36.73N 102.51W
01/17/2020  E0.10 INCH       CIMARRON           OK   LAW ENFORCEMENT

            ICY ROADS CAUSED ACCIDENTS.

0732 AM     FREEZING RAIN    BEAVER                  36.81N 100.52W
01/17/2020  M0.25 INCH       BEAVER             OK   EMERGENCY MNGR

            SEVERAL ACCIDENTS REPORTED BY EMERGENCY MANAGER.

0734 AM     FREEZING RAIN    DALHART                 36.06N 102.51W
01/17/2020  E0.10 INCH       DALLAM             TX   LAW ENFORCEMENT

            ICY ROADS REPORTED.

0740 AM     FREEZING RAIN    3 S DALHART             36.02N 102.51W
01/17/2020  E0.10 INCH       HARTLEY            TX   LAW ENFORCEMENT

            ICY ROADS REPORTED.

0743 AM     FREEZING RAIN    STRATFORD               36.34N 102.07W
01/17/2020  E0.10 INCH       SHERMAN            TX   LAW ENFORCEMENT

            ICY ROADS REPORTED.

0745 AM     FREEZING RAIN    SPEARMAN                36.20N 101.19W
01/17/2020  E0.10 INCH       HANSFORD           TX   LAW ENFORCEMENT

            ACCIDENTS REPORTED ON A BRIDGE.

0749 AM     FREEZING RAIN    PERRYTON                36.39N 100.80W
01/17/2020  M0.40 INCH       OCHILTREE          TX   PUBLIC

            ICE ON ALL ROADS AND SIDEWALKS.

0754 AM     FREEZING RAIN    DUMAS                   35.86N 101.96W
01/17/2020  E0.10 INCH       MOORE              TX   LAW ENFORCEMENT

            ICY ROADS REPORTED.

0755 AM     FREEZING RAIN    WELLINGTON              34.85N 100.21W
01/17/2020  E0.05 INCH       COLLINGSWORTH      TX   LAW ENFORCEMENT

            ICING NOTED IN TREES AND SOME SLICK SPOTS ON ROADWAYS.

0757 AM     FREEZING RAIN    BORGER                  35.66N 101.40W
01/17/2020  E0.05 INCH       HUTCHINSON         TX   LAW ENFORCEMENT

0802 AM     FREEZING RAIN    MIAMI                   35.69N 100.64W
01/17/2020  E0.20 INCH       ROBERTS            TX   LAW ENFORCEMENT

            ICY ROADS REPORTED.

0805 AM     FREEZING RAIN    CANADIAN                35.91N 100.38W
01/17/2020  E0.20 INCH       HEMPHILL           TX   LAW ENFORCEMENT

            ICY ROADS AND ACCIDENTS REPORTED.

0809 AM     FREEZING RAIN    VEGA                    35.25N 102.43W
01/17/2020  E0.10 INCH       OLDHAM             TX   LAW ENFORCEMENT

            ICY STREETS IN VEGA. ICY SPOTS ON INTERSTATE 40.

0810 AM     FREEZING RAIN    7 ENE AMARILLO          35.23N 101.71W
01/17/2020  M0.10 INCH       POTTER             TX   OFFICIAL NWS OBS

            SLICK SIDE ROADS AND PARKING LOT.

0822 AM     FREEZING RAIN    PANTEX                  35.32N 101.58W
01/17/2020  E0.10 INCH       CARSON             TX   OTHER FEDERAL

            ICE ON SIDEWALKS AND PARKING LOTS.

&&

EVENT NUMBER AMA2000004 AMA2000002 AMA2000005 AMA2000006 AMA2000007
AMA2000008 AMA2000009 AMA2000010 AMA2000011 AMA2000012 AMA2000013
AMA2000014 AMA2000015 AMA2000016 AMA2000017 AMA2000018 AMA2000019
AMA2000020 AMA2000021 AMA2000022 AMA2000023 AMA2000024 AMA2000003
AMA2000025

15

Nearby

Wind Advisories in Texas, 2020Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.